Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Vancomycin linked with low patelet count

  • Comment
Patients receiving vancomycin can suffer from severe bleeding caused by low platelet counts (thrombocytopaenia), a study has shown.

Patients receiving vancomycin can suffer from severe bleeding caused by low platelet counts (thrombocytopaenia), a study has shown.

US researchers studied 29 patients who tested positive for vancomycin dependent platelet antibodies, 23 of whom had been given vancomycin for Staphylococcus aureus infections.

They found that the lowest mean platelet count was 13,600 per cubic millilitre in patients with vancomycin-dependent antibodies and that on average the count dropped by 93%.

Ten patients had severe bleeding and of these, one had gross hematuria, two had lower gastrointestinal haemorrhages requiring transfusion, two had intrapulmonary haemorrhages and two had excessive bleeding from venepuncture sites.

Three patients from the study group died from complications caused by S. aureus infection seven, eight and 13 days after vancomycin started and one, two and seven days after developing thrombocytopaenia.

New England Journal of Medicine (2007) 356:904-10

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.